the medication game

i have been struggling with conflicting thoughts lately regarding the seizure medications that mikisa is on.  she’s on 3 different [very strong] anti epileptic drugs or AEDs.  last week, after a routine 3-month audiogram, we were informed that she has lost 10 decibels on her high frequency score for her right ear.  this is not good.  at all.  we are going in again next week to confirm the results with another test, but it has me worried.  her audiologist asked if we have changed any medications and i casually told her that we are increasing one medication in the hopes of getting rid of another [that has particularly bad behavioral side effects].  as it turns out, this new medication that was supposed to be our long term solution to the myriad of problems we’re having can, in very rare cases, cause hearing loss and deafness.  say what?????

so i left an angry message with our neurologist, telling him i couldn’t believe he would forget to mention this when my daughter already has a significant hearing impairment.  his nurse called me back and told me that the neuro has never heard of this side effect and we should continue to increase the dosage at two week intervals until january, per our titration schedule.  i was livid.  at the cost of my child’s hearing?  really??  she also casually mentioned that this new medication could make her eye muscles weaker and we should watch her closely for signs of vision difficulties.  oh.my.goodness.

now, we’re left in this place of uncertainty…not fully trusting the results of the hearing test and not trusting our neurologist to be thorough with his disclosure of the potential side effects of each medication.  we go back next week for another audiogram and after that, ultimately the decision will be ours as to whose advice we follow. we also have an appointment with an opthamologist who specializes in cortical vision impairment [a form of visual impairment that is caused by something going on in the brain rather than an eye problem].  hopefully we will get a clearer picture of what’s going on with her vision.  her left eye seems to wander to the side a lot, and it is another area of concern.  i am learning that i have to research and learn all i can because you can’t just blindly trust what the “experts” say.  i am learning that sometimes, when it comes down to it, i am my child’s neurologist…making decisions that are way out of my league.  since every specialist has their own opinion on what’s best, it really is often left up to the parents to decide which course of action to take.  and that can be really hard.

i used to think that taking mikisa off all medications would be the best solution…but after fully researching the devastating effects of untreated ESES, i want to find the best treatment as soon as possible for maximum seizure control to prevent regression and further brain damage.  but it’s so frustrating when you don’t know if the medications are doing more harm than good.  it’s a constant game of trial and error with far too much guesswork.  there are no quick fixes either.  please join us in praying for wisdom as we advocate for the best treatment plan for our girl.  also, please pray for her hearing and her vision…that God would protect her ears and eyes so that she can continue to experience the richness of life with all her senses in tact.

*photo credit: www.mandiejoy.com 

Advertisements

8 responses to “the medication game

  1. praying with you, Christina, Troy and Mikisa… how difficult it is to walk through this season of life… God has you all firmly held in His all powerful and all knowing hands, and i pray that you would feel his divine discernment regarding the right path for Mikisa.

    • Dear Christina,
      I know so well the excruciatingly difficult position you are in, when the options are so limited and outcomes so potentially devastating. We had much the same quandary with making medication and treatment decisions for our Marilla, all the while knowing that with a touch of His finger God could change it all. To hold on in faith and make the best decisions you can, is all you and Troy can do. We found the same problem between physicians giving conflicting opinions, it was very unsettling. We found own only sense of peace came from trusting that God is in control, even if we made made mistakes in ignorance. Wishing you His wisdom and Peace……

  2. I’m praying!!! God rescued her and will continue to fight for her; she has a destiny and her enemy doesn’t like it; but God is WAY bigger. Praying that He show you exactly what to do. And praying for healing. Total! When she stayed with us I prayed that over her a lot, just blessing her with His life and healing. Those seeds are going to bear fruit.

    • AMEN! I stand in agreement and will be praying and proclaiming healing over her, in Jesus Name. I will pray that God will give you wisdom, the doctors wisdom, etc… I know, from experience, how frustrating it can be to try meds, prescribed by doctors, that have all kinds of rare side effects, but also have the dr. say he strongly believes it will help. One med I’m on, for tremors, is an anti anxitey pill and it has worked to keep the nausea away (on the most part), but my balance and shaking are still going on. I love you and will pray for Miki and all of you, including you guys, lana! Love you all.

  3. Christina,
    Grrrrrr! So many unknowns! I can’t tell you how many times Mike and I have said “I don’t know” to each other when we are trying to decide what to do!

    Here’s some things that we have learned…
    * You know your child more than anyone else does.
    * Find a doctor that listens to you, believes you, and works with you on your daughter’s treatment.
    * Weigh the side effects against the benefits/potential benefits and make your decisions based on that.
    * No doctor has a sure answer that applies to every child with ESES so you and the doctor must be flexible and expect some errors along the way…however it is your responsibility to demand changes when those errors become too much.

    Trust your gut Christina. The Lord guides you even when you feel turmoil and indecision so turn to your instincts and faith will guide you.

    Love and prayers,
    Stacy

  4. Oh, wow, Christina. This blog really hit at home. A few years ago I was diagnosed with an eye condition. Left untreated, it could cause blindness. Treated, it could cause blindness. 3 years, 3 doctors, and blindness in my right eye later, I am now on the “best” medication that has its own risks. It’s hard knowing what to do in situations like this. But, what I do know how to do is rely on God. And, it’s not always pretty! But, it’s all I got. I pray that He continues to hold and comfort you throughout this journey. Know that He is Alpha and Omega- He has you and your child completely in His hands and direction. Stand firm and when you can’t, know others are there holding you up with prayers near and far.

  5. Oh, I sympathize with you in this process! I am am speech/language therapist and work with many families having to make similar decisions. It is so common for medical recommendations to impact other areas of health and/or well being. The answers are often clear-cut when survival is at stake (I’ve worked with many children who’ve lost their hearing due to cancer treatment), but things become more foggy when looking at overall health and quality of life. Unfortunately, the decisions often come down to which problems are the easiest to live with rather than which ones can be cured (as we would like for everything!).

    I wish you much strength as you work to support your girl! You are being so thoughtful in your decision making that I don’t think you can go wrong.

  6. I pray that God gives you the fullness of His spirit to guide you; wisdom, understanding, counsel, and knowledge- Isa 11:2

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s